High Wind, Orleans
- When
- February 4, 11:00 AM EST
- Where
- Orleans forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.251, -78.189 (the zone’s center; the record gives no point)
Strong low pressure brought high winds to the region during the late morning and early afternoon hours. Trees and power lines were downed by the strong winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong low pressure brought high winds to the region during the late morning and early afternoon hours. Trees and power lines were downed by the strong winds. Scattered power outages were reported with those affected totaling several thousand customers. In Buffalo, a tractor trailer was blown over as it crossed an overpass on Ohio Street. The driver was not injured. The high winds caused ice pressure to damage several sections of the ice boom in the Buffalo Harbor at the mouth of the Niagara River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 4, 10:33 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1033 AM EST TUE FEB 4 2003
RAIN HAS CHANGED TO SNOW A LITTLE AHEAD OF SCHEDULE IN THE WEST, AND
WE HAVE UPDATED TO REMOVE REFERENCES TO THE MORNING IN THE
FORECAST. 06Z WHITESVILLE BUFKIT SHOWS MOMENTUM TRANSFER OF 50 KNOT
WINDS SO WE HAVE UPGRADED ALLEGANY COUNTY FROM A WIND ADVISORY TO A
WIND WARNING.
THE SNOW SHOULD BEGIN IN JEFFERSON COUNTY LATE THIS AFTERNOON, BUT
IT WILL MOVE SOUTH DURING THE EVENING. THE STRONG WINDS WILL
INHIBIT GOOD ORGANIZATION OF LAKE BANDS, AND THE SHIFTING DIRECTION
SHOULD KEEP ACCUMULATIONS BELOW ADVISORY CRITERIA.
OTHERWISE LITTLE CHANGE TO THE EARLY MORNING PACKAGE.
THE PREVIOUS DISCUSSION:
09Z SURFACE ANALYSIS HAD A 980 MB LOW OVER CENTRAL LAKE HURON WHICH
IS IN EXCELLENT AGREEMENT WITH 00Z ETA...JUST SLIGHTLY WEST OF AVN
TRACK. ETA SOLUTION FOLLOWED CLOSELY THIS PACKAGE.
00Z ETA SURFACE LOW TRACK A LITTLE FARTHER WEST THAN YESTERDAYS 00Z
RUN AND CLOSE TO 12Z RUN. LOW TAKING A BIT MORE OF A NORTHERLY TRACK
THAN SUGGESTED YESTERDAY. THIS MAY MEAN NOT QUITE THE WIND AFFECTS
AS IF THE LOW WERE A BIT FARTHER EAST AND TRACKING MORE NORTHEAST.
IN ANY EVENT...ETA CONTINUING TO SUGGEST STRONG WINDS WILL DEVELOP
ACROSS THE AREA BEHIND SURFACE COLD FRONT.
BUFKIT PROFILES SHOWING WINDS AROUND 50 KNOTS AT THIS LEVEL FROM
CHAUTAUQUA COUNTY THROUGH ROCHESTER. WILL THEREFORE CONTINUE HIGH
WIND WARNINGS ALREADY IN PLACE AND ADD CHAUTAUQUA...CATTARAUGUS...
WYOMING AND LIVINGSTON COUNTIES. THESE ADDITIONAL COUNTIES WILL BE
ON THE SOUTHERN EDGE OF THE LOW LEVEL WIND MAXIMUM AND ALSO
CONCERNED ABOUT THE RIDGES EXTENDING NEAR THE 2K FOOT LEVEL. BUFKIT
PROFILES NOT QUITE AS IMPRESSIVE FOR OTHER AREAS...BUT STILL WINDY
ENOUGH TO CONTINUE WIND ADVISORY ALREADY IN PLACE. WILL ALSO ADD
OSWEGO AND NORTHERN CAYUGA COUNTIES TO THE ADVISORY.
WRAP AROUND PRECIPITATION IN THE FORM OF SNOW WILL DEVELOP BY
AFTERNOON FOR MOST AREAS.
VERY COLD WESTERLY FLOW WILL DEVELOP SOME ENHANCEMENT OFF LAKE
ERIE LAKE THIS AFTERNOON AND TONIGHT. COULD SEE A 2 TO 5 INCH
ACCUMULATION ACROSS SOUTHERN ERIE...CHAUTAUQUA AND CATTARAUGUS
COUNTIES. THE HIGH WIND SPEEDS MAY LIMIT ACCUMULATION THREAT.
OROGRAPHICS COULD PLAY A ROLE LATER TONIGHT IF WINDS CAN DIMINISH
ENOUGH. ADVISORY MAY BE NEEDED BY LATER SHIFT.
MAIN LAKE EFFECT CONCERN WILL BE OFF LAKE ONTARIO. VERY UNSTABLE
ENVIRONMENT WILL DEVELOP OVER THE LAKE TONIGHT AND WEDNESDAY. WELL
ALIGNED 290 FLOW WILL PLACE OSWEGO...SOUTHERN LEWIS AND POSSIBLY
NORTHERN CAYUGA COUNTIES IN FAVORABLE LAKE EFFECT ZONE. STRONG WIND
SPEEDS MAY LIMITED ACCUMULATION THREAT HERE AS WELL. LAKE BAND MAY
TAKE ON A WAVY PATTERN AND NOT PERSIST OVER ONE GENERAL AREA
DUE TO THE STRONGER WIND SPEED. AT THIS POINT...WILL KEEP
ACCUMULATIONS IN THE HIGH END ADVISORY RANGE...BUT IF BAND CAN
BECOME WELL ORGANIZED WARNINGS WILL BE NEEDED FOR THIS AREA.
.BUF...HIGH WIND WARNING NYZ001>003-010>013-019>021 THROUGH EVENING.
WIND ADVISORY NYZ004>008-014 THROUGH EVENING.
LAKE EFFECT SNOW ADVISORY NYZ005-006-008 TONIGHT AND
WEDNESDAY.
APBNYZ001>006-010>014-019>021-041315- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 626 AM EST TUE FEB 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A SHARP COLD FRONT WILL CROSS THE AREA THIS MORNING. SOUTHWEST... THEN WEST WINDS BEHIND THE FRONT WILL INCREASE TO 25 TO 40 MPH WITH OCCASIONAL GUSTS AS HIGH AS 60 MPH. THE HIGHEST WIND GUSTS WILL OCCUR FROM THE BUFFALO AREA TO ROCHESTER. THE WINDS WILL GRADUALLY DIMINISH AFTER MIDNIGHT. BANDS OF LAKE EFFECT SNOW WILL DEVELOP OFF LAKE ONTARIO TONIGHT AND CONTINUE WEDNESDAY. ACCUMULATIONS ARE EXPECTED TO BE FROM 4 TO 8 INCHES IN THE MOST PERSISTENT BANDS...MAINLY ACROSS OSWEGO COUNTY AND THE TUG HILL PLATEAU. GUSTY WEST WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW ALONG WITH REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/. TMA
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343199, 5343200, 5343201, 5343674, 5343675, 5343676, 5343787.